Yukon: Fentanyl-Related Overdoses FAQ
There have been a significant number of overdoses and deaths related to fentanyl use across Canada.
Where do these drugs come from? Were they manufactured legally or illegally?
In Yukon, illicit fentanyl powder is being imported from overseas and, to-date, there are no known illegal labs in the territory.
In Canada, fentanyl has been found in:
- pill form sold as fake oxy’s and other club drugs
- powder form sold as heroin or fent
- powder form mixed into other drugs like cocaine, crystal meth, and on blotter papers disguised as “blotter LSD”
Pills or powders containing illicitly-manufactured fentanyl are especially dangerous because there is no quality control or regulated manufacturing process. These drugs may contain toxic contaminants or have different levels of fentanyl in each batch. Even pills produced in the same batch may have little to lethal levels of fentanyl.
Some prescription fentanyl is also diverted to the street. Fentanyl patches are designed for specific medical usage – used any other way they may lead to an overdose.
What advice do you have for people who may unknowingly have taken drugs containing fentanyl?
While we advise against using illicit drugs, people who do choose to use should be sure to:
- never use alone
- start with a small amount
- not mix substances, including alcohol, as it increases risk of overdose
- call 9-1-1 right away if you think someone is overdosing
- make a plan and know how to respond in case of an overdose (for more details see this survival guide)
- use in places where help is easily available
- be prepared to give mouth-to-mouth resuscitation and/or, if available, administer naloxone (Narcan) until help arrives
Caution should be used when handling fentanyl, as it can be absorbed through the skin or mucous membranes. Avoid touching your eyes, nose, and mouth if you get any on your skin — even small quantities absorbed this way can lead to death.
Is it safe to use fentanyl that my doctor prescribed for me?
Yes, if you use it as prescribed. Take caution if you are also using other substances which may suppress breathing, such as alcohol and benzodiazepines (like Librium and Valium), or other non-prescribed drugs.
Keep your medication in a secure place, out of reach of children and pets. If you’re having any side effects, call your doctor or, if you experience serious side effects, call 9-1-1.
Can I test my drugs for fentanyl?
Some tests exist, but they are not always accurate. At present, there is no approved rapid detection test for fentanyl that is available for general use.
What does a fentanyl overdose look like?
Early signs of a fentanyl overdose include:
- severe sleepiness
- trouble breathing
- slow, shallow breathing or snoring
- trouble walking or talking
- cold, clammy skin
- slow heartbeat
What should I do if I think someone is experiencing an overdose?
If any of these signs are observed in someone who is known to, or suspected of, taking fentanyl or any other opioid medication (OxyContin, Percocet, Vicodin, codeine, heroin, morphine), call 9-1-1 immediately.
Mouth-to-mouth resuscitation and the immediate use of an antidote like naloxone can reverse the effects of fentanyl, but higher doses than usual may be needed and repeated doses are often required. Call 9-1-1 in all suspected overdoses.
Where can I get a free take-home naloxone kit?
You can ask for your free take-home naloxone kit at the following sites:
- Kwanlin Dun First Nation Health Centre
- Blood Ties
- Referred Care Clinic Yukon (210 Elliott Street, Whitehorse)
- Community Health Centres (Whitehorse, Carcross, Teslin, Carmacks, Pelly Crossing, Destruction Bay, Haines Junction, Dawson City, Beaver Creek, Faro, Ross River, Old Crow, and Mayo)
- Medicine Chest Pharmacies
- Shoppers Drug Mart Pharmacies
- Mental Wellness and Substance Use Services
- Walmart Pharmacy
- Hospitals (Whitehorse, Dawson, and Watson Lake)
- First Nations Health Programs – Whitehorse General Hospital
- Dawson Medical Clinic
- Outreach Van
- Save-on Foods Pharmacy (Whitehorse)
For more information, call 867-456-3838 or 1-866-456-3838, or visit Yukon Health and Social Services Addiction Resources.